Nov 12, 2002
I understand that you are on Androgel I am to. I was prescribed it by my general practitioner because neither of my Infectious disease doctors thought there would be a benefit. It has totally changed my world energy wise and mood but my infectious disease doctor is not sold on its benefits and still seems to think that in the long run this therapy will cause problems. Are there long term problems with Androgel use and can I stay on this this therapy for the rest of my life if needed. indefinatley
Response from Dr. Frascino
Why didn't either of your infectious diseases doctors think there would be a benefit? I need to make some assumptions here. First, you are HIV-positive and second, you have a reason to be receiving testosterone replacement therapy, i.e. low testosterone level. Correct?
Hypogonadism (low testosterone) is extremely common in those of us living with the virus. Symptoms can include fatigue, decreased libido, loss of muscle mass, and depressed mood. Replacement therapy (AndroGel) can be extremely helpful in alleviating these symptoms and getting the testosterone back into the normal range. As with almost all medications, there are always some risks. For instance, if you had prostate cancer, supplemental testosterone could make matters worse. But, by and large, testosterone replacement for men with hypogonadism is well tolerated and remarkably effective. How long should you stay on the "love juice?" I don't recommend guys with normal testosterone levels use supplemental testosterone to push their levels above the "normal range;" however, if you need AndroGel to keep your levels within the normal range, then you should use it for as long as you need it. I'm not planning on stopping mine, because every time I do, my levels drop and Mr. Happy gets very Unhappy.
As for the infectious diseases doctors, they are specialist is bugs and germs, not male hormones! They thought you wouldn't have any benefit. Obviously you did. So how can they argue with success?
One final point -- remember to check out other causes for your "energy" problem - anemia, medications side effects, lack of rest/exercise, psychological causes, etc. Hypogonadism might only be one component contributing to your overall symptoms.
Confusion related to Fatigue?
All-clear for a Woo-hoo?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.